Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Goodland, KS

August 1, 2012Decatur County, Kansas

NWS Goodland, KS issued this special weather statement at Aug 1, 2012, 11:04 PM CDT for Decatur County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 11:04 PM CDT (04:04 UTC)
Expired
Aug 1, 2012, 11:15 PM CDT
In force
11 min
Issued by
NWS Goodland, KS

County Decatur County, KS

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WWUS83 KGLD 020404
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1104 PM CDT WED AUG 1 2012

KSZ003-020415-
DECATUR-
1104 PM CDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS...

AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SELDEN...MOVING EAST AT 30
MPH.

PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL...AND WINDS UP TO 50 
MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3959 10031 3957 10059 3957 10068 3968 10074
      3969 10074 3979 10040
TIME...MOT...LOC 0404Z 253DEG 24KT 3962 10059

$$

LUNDQUIST

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:09 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 1, 9:09 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT WED AUG 1 2012

.UPDATE...
ISSUED AT 808 PM MDT WED AUG 1 2012

MODIFIED THE EVENING AND OVERNIGHT FORECAST SLIGHTLY MAINLY TO
ACCOUNT FOR CURRENT CLOUD COVER AND PRECIPITATION COVERAGE AND TO
BLEND INTO OVERNIGHT TRENDS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 225 PM MDT WED AUG 1 2012

THROUGH TONIGHT...CONVECTION IS ONCE AGAIN EXPECTED TO DEVELOP
ACROSS THE PALMER DIVIDE REGION OF COLORADO WITH A GRADUAL SHIFT
EASTWARD WITH TIME. HRRR IS ALSO DEVELOPING CONVECTION ACROSS
NORTHWEST KANSAS BUT GIVEN LACK OF CU DEVELOPMENT OVER THIS
AREA...CONFIDENCE IS BELOW AVERAGE IN THIS SOLUTION. HAVING SAID
THAT...WILL MAINTAIN SLIGHT CHANCE POPS TO COVER THIS POTENTIAL. DID
BUMP POPS UP SLIGHTLY FOR THE LATE EVENING TIME FRAME WHEN
CONFIDENCE IS HIGHEST.

TRENDED OVERNIGHT LOWS UP OVER THE EAST SIMILAR TO WHAT WAS OBSERVED
THIS MORNING. OTHERWISE...LIGHT AND VARIABLE WINDS WITH A GRADUALLY
CLEARING SKY ARE EXPECTED.

THURSDAY...MAX TEMPS WILL BE SLIGHTLY COOLER AS COMPARED WITH TODAY
WITH HIGHS IN MOST LOCATIONS REMAINING IN THE MID 90S TO AROUND 100
DEGREES. POTENTIAL EXISTS ONCE AGAIN FOR CONVECTION DEVELOPING
DURING THE LATE AFTERNOON HOURS. GIVEN OBSERVED PWAT VALUES AROUND
135 PERCENT OF NORMAL...LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE A
THREAT. GUSTY OUTFLOW WINDS ALSO APPEAR TO BE POSSIBLE BASED ON
POINT SOUNDINGS FROM ACROSS THE AREA.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 225 PM MDT WED AUG 1 2012

THURSDAY NIGHT-SATURDAY...FAIRLY ACTIVE WEATHER WILL CONTINUE
THROUGH THE PERIOD AS STRONG SHORT WAVE TROUGH DIVES INTO THE
NORTHERN PLAINS...FORCING STRONG COLD FRONT INTO THE TRI STATE AREA
FRIDAY NIGHT AND SATURDAY...BRINGING SOME RELIEF FROM THE HEAT TO
THE AREA BY SATURDAY AFTERNOON. NOT REAL CONFIDENT IN PRECIPITATION
CHANCES ON THURSDAY EVENING WITH MAIN STATIONARY FRONT WELL TO THE
SOUTH OF THE AREA AND LOW LEVEL FLOW BEING LIGHT AND GENERALLY
WESTERLY. HOWEVER...PERIOD OF LARGE SCALE ASCENT WILL MOVE JUST
NORTH OF THE CWA AND IF THE MUCH WEAKER CINH PROFILE OF THE NAM
VERIFIES...THAT MAY BE ENOUGH TO INITIATE AT LEAST A FEW STORMS
ALONG SFC TROUGH THAT EXTENDS INTO WESTERN CWA. GIVEN ABOVE CONCERNS
AND SREF DATA REALLY FOCUSING BEST CHANCES NEAR FRONT DO NOT THINK
OVERALL PATTERN REALLY WARRANTS MORE THAN 15-20 PERCENT. THINK BEST
CHANCES FOR PRECIPITATION WILL BE DURING THE OVERNIGHT HOURS ON
FRIDAY AS STRONG COLD FRONT SWEEPS ACROSS THE AREA...WHICH WILL NOT
ONLY BRING A PERIOD OF STRONG NEAR SFC ASCENT BUT A PERIOD OF DEEPER
ASCENT DEEP DIRECT CIRCULATION EXPECTED TO DEVELOP BEHIND FRONT
COLOCATED WITH AREA OF LARGE SCALE ASCENT AS PER Q VECTOR ANALYSIS.
WHILE FORCING WILL LIKELY BE THE STRONGEST ITS BEEN OUT OF THE PAST
SEVERAL DAYS...STILL A LARGE AMOUNT OF UNCERTAINTY WITH RESPECT TO
HOW MUCH INSTABILITY WILL BE AHEAD AND BEHIND FRONTAL ZONE AS
EVIDENCED BY LARGE DIFFERENCES BETWEEN GEFS AND SREF PROBABILISTIC
OUTPUT...AND THINK FOR THE TIME BEING THINK KEEPING POPS BELOW 50
PERCENT WARRANTED ATTM.

IN THE EXTENDED (SAT NIGHT-WEDNESDAY)...WHILE 06Z ROUND OF ENSEMBLES
SHOWED LITTLE SPREAD IN OVERALL PATTERN STARTING TO SEE A BIT MORE
UNCERTAINTY DEVELOP WITH RESPECT TO STRENGTH OF H5 RIDGE EXPECTED TO
DEVELOP OVER THE ROCKIES THROUGH THE MIDDLE OF NEXT WEEK. SOME
ENSEMBLES SEEM TO BE CLUSTERING TOWARDS BOTH THE MORE AMPLIFIED GFS
WITH THE OTHERS MORE IN THE ECMWF CAMP WHICH CERTAINLY LOWERS
CONFIDENCE IN TRYING TO PICK ONE MODEL OVER THE OTHER. FOR THE TIME
BEING...THINK CONSENSUS APPROACH THE BEST BET FOR HIGH TEMPS FOR THE
TIME BEING. TEMPERATURES WILL GRADUALLY WARM THROUGH THE
PERIOD...BUT WITH POSSIBILITY OF CWA BEING ON NORTHEAST SIDE OF A
FAIRLY AMPLIFIED RIDGE POTENTIAL FOR COOLER AIR BACKING INTO THE AREA
KEEPS CONFIDENCE TOO LOW TO MAKE LARGE DEVIATIONS FOR MAX TEMPS. FOR
LOWS...WITH SFC HIGH SETTLING OVER THE AREA ON SAT NIGHT BEHIND
STRONG COLD FRONT AND AT LEAST A FEW HOURS OF LIGHT WINDS AND MUCH
DRIER AIR COULD SEE FAIRLY CHILLY LOWS ACROSS MUCH OF THE CWA WITH
VALUES IN THE MID TO UPPER 50S. PRECIP CHANCES DO NOT LOOK
PARTICULARLY GREAT THROUGH THE PERIOD BOTH DUE TO MORE STABLE AIR
MOVING IN BEHIND THE FRONT AND THEN WITH STRONG RIDGE DEVELOPING
NEAR THE AREA. LEFT A FEW AREAS SMALL CHANCES...ESPECIALLY ON SAT
DUE TO FRONTAL TIMING CONCERNS AND AGAIN ON WEDNESDAY AS GEFS DATA
BRINGING FAIRLY HIGH PROBABILITIES OF MEASURABLE PRECIP OVERNIGHT
TUES INTO WED MORNING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 608 PM MDT WED AUG 1 2012

VFR CONDITIONS ARE EXPECTED AGAIN THROUGH THE TAF PERIOD WITH AN
AREA OF ISOLATED TO SCATTERED THUNDERSTORMS TO PASS OVER BOTH KMCK
AND KGLD BETWEEN 02Z-06Z. GUSTY WIND AND CONDITIONS LOWERING TO LESS
THAN VFR WILL ACCOMPANY THE STRONGER STORMS...BUT ARE NOT EXPECTED
TO BE PREVAILING. ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS
THE CENTRAL HIGH PLAINS REGION AFTER 18Z ON THURSDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...FOLTZ
LONG TERM...JRM
AVIATION...LOCKHART
Hazardous weather outlook, Aug 1, 11:32 AM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT WED AUG 1 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT WED AUG 1 2012 /1132 AM CDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY
OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 1, 8:03 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT WED AUG 1 2012

COZ090-020130-
YUMA COUNTY-
703 PM MDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ECKLEY...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 4023 10231 4007 10224 3999 10258 4012 10263
TIME...MOT...LOC 0103Z 253DEG 17KT 4008 10251

LUNDQUIST
Special weather statement, Aug 1, 8:41 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT WED AUG 1 2012

COZ091-020215-
KIT CARSON COUNTY-
741 PM MDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...

AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 11 MILES NORTH OF VONA...MOVING EAST AT 40 MPH.

OUTFLOW WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3957 10221 3937 10220 3934 10283 3957 10285
TIME...MOT...LOC 0140Z 265DEG 33KT 3947 10271

LUNDQUIST
Special weather statement, Aug 1, 9:27 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM MDT WED AUG 1 2012

NEZ080-081-020235-
HITCHCOCK-RED WILLOW-
927 PM CDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG...RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF CULBERTSON TO 11 MILES SOUTH OF TRENTON...MOVING EAST
AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL...AND WINDS TO 55
MPH ARE EXPECTED WITH THESE STORMS.  VISIBILITIES MAY BE REDUCED DUE
TO THE HEAVY RAINFALL AND BLOWING DUST.

&&

LAT...LON 4000 10057 4001 10117 4035 10107 4035 10045
TIME...MOT...LOC 0225Z 272DEG 30KT 4033 10092 4001 10103

LUNDQUIST
Special weather statement, Aug 1, 9:35 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM CDT WED AUG 1 2012

NEZ080-081-020300-
HITCHCOCK-RED WILLOW-
935 PM CDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
PALISADE TO 10 MILES SOUTH OF TRENTON...MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL...AND WIND GUSTS TO 55 MPH
ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10048 4000 10048 4001 10110 4035 10108
TIME...MOT...LOC 0234Z 269DEG 27KT 4036 10092 4004 10092

LUNDQUIST
Special weather statement, Aug 1, 10:34 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1034 PM CDT WED AUG 1 2012

KSZ003-NEZ081-020400-
DECATUR-RED WILLOW-
1034 PM CDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CEDAR BLUFFS...MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4011 10019 4010 10018 4000 10019 3992 10055
      4004 10062 4020 10019 4019 10019
TIME...MOT...LOC 0333Z 249DEG 31KT 4002 10047

LUNDQUIST
Special weather statement, Aug 1, 11:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1104 PM CDT WED AUG 1 2012

KSZ003-020415-
DECATUR-
1104 PM CDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS...

AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SELDEN...MOVING EAST AT 30
MPH.

PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL...AND WINDS UP TO 50
MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3959 10031 3957 10059 3957 10068 3968 10074
      3969 10074 3979 10040
TIME...MOT...LOC 0404Z 253DEG 24KT 3962 10059

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:47 PM CDTSpecial Weather StatementGLDCheyenne28 min
Aug 1, 11:15 PM CDTSpecial Weather StatementGLDDecatur30 min
Aug 1, 11:42 PM CDTSpecial Weather StatementGLDNorton33 min
Aug 2, 3:17 PM CDTSpecial Weather StatementGLDSherman28 min
Aug 2, 3:45 PM CDTSpecial Weather StatementGLDThomas30 min
Aug 2, 3:59 PM CDTSpecial Weather StatementGLDThomas31 min
Aug 2, 4:21 PM CDTSpecial Weather StatementGLDLogan24 min
Aug 2, 4:43 PM CDTSevere Thunderstorm WarningGLDLogan47 min
Aug 2, 4:49 PM CDTSpecial Weather StatementGLDWallace26 min
Aug 2, 5:27 PM CDTSevere Thunderstorm WarningGLDGove, Logan38 min
Aug 1, 7:00 PM CDTSevere Thunderstorm WarningGLDYuma30 min
Aug 1, 7:06 PM CDTSpecial Weather StatementGLDYuma14 min
Aug 1, 7:22 PM CDTSpecial Weather StatementGLDYuma23 min
Aug 1, 8:03 PM CDTSpecial Weather StatementGLDYuma27 min
Aug 1, 8:41 PM CDTSpecial Weather StatementGLDKit Carson34 min
Aug 1, 9:27 PM CDTSpecial Weather StatementGLDHitchcock8 min
Aug 1, 9:35 PM CDTSpecial Weather StatementGLDHitchcock25 min
Aug 1, 10:34 PM CDTSpecial Weather StatementGLDRed Willow26 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.